Hail, Dyer
- When
- May 9, 12:08 AM CST to 12:13 AM CST
- Where
- Dyer County, 0.6 mi SSW of Millsfield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.142, -89.382
A low pressure system moved northeast out of the Southern Plains during May 8th into the early morning of May 9th, 2009. A MCS developed in association with the low and tracked across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A low pressure system moved northeast out of the Southern Plains during May 8th into the early morning of May 9th, 2009. A MCS developed in association with the low and tracked across Northeast Arkansas, the Missouri Bootheel and Northwest Tennessee. Storms associated with the MCS produced large hail, damaging winds and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 11:09 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1209 AM CDT SAT MAY 9 2009
.UPDATE...
UPDATED TO ADD 06Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 821 PM CDT FRI MAY 8 2009/
UPDATE...
STATIONARY FRONT REMAINS JUST NORTH OF THE CWA ATTM. SHOWERS AND
A FEW THUNDERSTORMS REMAIN OVER NORTHWEST TENNESSEE STRETCHING
BACK TO THE WEST INTO NORTHEAST ARKANSAS. NO SEVERE STORMS
ATTM...HOWEVER RISK OF SEVERE WEATHER WILL CONTINUE THROUGH AT
LEAST EARLY MORNING HOURS. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG OR AHEAD OF THE FRONT. EXPECT A
SOLID LINE OF CONVECTION STRETCHING FROM OKLAHOMA TO THE MIDSOUTH
BY EARLY MORNING HOURS. HEAVY RAIN WILL ALSO BE A THREAT WITH THIS LINE.
SINCE THE MIDSOUTH HAS SEEN A LOT OF RAIN IN THE PAST WEEK...FLASH
FLOODING WILL BE A CONCERN. WILL ISSUE A FLASH FLOOD WATCH FOR THE
ENTIRE CWA THROUGH SATURDAY.
KRM
PREV DISCUSSION... /ISSUED 255 PM CDT FRI MAY 8 2009/
LINE OF THUNDERSTORMS EXTEND ACROSS NORTHERN BORDER OF FORECAST
AREA WITH STRONGEST STORM ON WESTERN END OF THIS LINE. AS THESE
STORMS MOVE EAST...WILL BE ABLE TO CLEAR PORTIONS OF TORNADO WATCH
267. DEPENDING ON THE TIMING OF THESE STORMS WILL JUST WAIT UNTIL
WATCH EXPIRES BEFORE ISSUING NEW FORECAST PACKAGE. ONE FRONTAL
BOUNDARY EXTENDS FROM CENTRAL OKLAHOMA THROUGH NORTHWEST ARKANSAS
AND INTO SOUTHERN ILLINOIS WITH A SECOND COLD FRONT ACROSS
NORTHERN IOWA THROUGH EASTERN NEBRASKA INTO WESTERN KANSAS. COLD
FRONTS WILL APPROACH THE REGION TONIGHT WITH SHOWERS AND
THUNDERSTORMS LIKELY OVER THE NORTHERN HALF OF THE FORECAST AREA
AND A CHANCE OF THUNDERSTORMS IN THE SOUTH. THE FRONT WILL MOVE
THROUGH THE FORECAST AREA ON SATURDAY BRINGING MORE SHOWERS AND
THUNDERSTORMS. THE CLOUDS AND WET WEATHER WILL KEEP TEMPERATURES
SOME 5 TO 10 DEGREES COOLER THAN TODAY. THE FRONT WILL STALL OUT
JUST SOUTH OF THE FORECAST AREA PROVIDING FOR A CHANCE OF
THUNDERSTORMS FOR SATURDAY NIGHT AND SUNDAY. COOLER AIR WILL BEGIN
TO MOVE IN BEHIND THE FRONT WITH TEMPERATURES STRUGGLING TO
GETTING OUT OF THE 60S. RAIN SHOULD BE COMPLETELY OUT OF THE
FORECAST AREA BY MONDAY AFTERNOON. DRY WEATHER RETURNS ON TUESDAY
AS SOUTH WINDS BRING BACK WARMER WEATHER TO THE REGION. ANOTHER
COLD FRONT APPROACHES THE REGION WEDNESDAY NIGHT AND MOVES THROUGH
THE FORECAST AREA ON THURSDAY. THE RESULT WILL BE A CHANCE FOR
SHOWERS AND THUNDERSTORMS FROM WEDNESDAY NIGHT THROUGH FRIDAY.
ARS
&&
.AVIATION...
06Z TAF CYCLE
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ALONG AND AHEAD OF THE
COLD FRONT THIS EVENING. AT 04Z THE FRONT WAS LOCATED FROM THE
BOOTHEEL SOUTHWEST INTO THE ARKLATEX WITH VFR CONDITIONS AT ALL TAF
SITES. GIVEN RECENT TRENDS HAVE SLOWED DOWN TIMING AND WILL GO WITH
TEMPOS FOR TSRAS AND MVFR CONDITIONS STARTING AT 06Z AT KJBR...10Z
AT KMEM AND KMKL AND 14Z AT KTUP. BY 12Z-15Z THE FRONT WILL START
WORKING SLOWLY SOUTH SHIFTING WINDS FROM SOUTH AT 10 KTS TO
NORTHWEST AT ABOUT 10 KTS AT KJBR...KMEM AND KMKL. VFR CONDITIONS
EXPECTED AFTER FRONTAL PASSAGE AT THESE TAF SITES THOUGH BRIEF MVFR
CIGS MAY OCCUR THOUGH CONFIDENCE IS TOO LOW TO PLACE IN TAFS ATTM.
FRONT WILL NOT MAKE IT THROUGH KTUP BEFORE 10/00Z SO KEPT VCTS GOING
DURING THE AFTERNOON THERE. SOME LIGHT RAIN MAY MOVE BACK INTO THE
MID SOUTH AFTER 10/00Z THOUGH CONDITIONS SHOULD CONTINUE TO BE VFR.
SJM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 57 68 54 76 / 50 50 60 10
MKL 54 65 51 74 / 40 50 60 10
JBR 54 66 51 74 / 40 40 60 10
TUP 59 71 55 75 / 40 50 60 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 834 PM CDT FRI MAY 8 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 834 PM CDT FRI MAY 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE MIDSOUTH TONIGHT. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. A COLD FRONT OVER THE MIDDLE MISSISSIPPI RIVER VALLEY WILL MOVE INTO THE MIDSOUTH TONIGHT...SERVING AS A FOCUS FOR CONTINUED THUNDERSTORM DEVELOPMENT. SOME THUNDERSTORMS TONIGHT MAY PRODUCE HEAVY RAIN AND FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE MIDSOUTH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER SATURDAY FOR AREAS MAINLY SOUTH OF INTERSTATE 40. IN ADDITION...HEAVY RAIN AND FLASH FLOODING WILL ALSO BE POSSIBLE ACROSS THE ENTIRE MIDSOUTH. A FLASH FLOOD WATCH HAS BEEN ISSUED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED OVER ANY PART OF THE MIDSOUTH TONIGHT AND ON SATURDAY. KRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1058 PM CDT FRI MAY 8 2009 ARZ009-MOZ113-090430- CLAY AR-DUNKLIN MO- 1058 PM CDT FRI MAY 8 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN CLAY COUNTY IN EASTERN ARKANSAS... NORTHEASTERN DUNKLIN COUNTY IN SOUTHEAST MISSOURI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5 MILES NORTHWEST OF CHALK BLUFF NATURAL AREA AT 1058 PM CDT...MOVING EAST AT 30 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN CLAY AND DUNKLIN COUNTIES...INCLUDING LOCATIONS NEAR CAMPBELL...CHALK BLUFF NATURAL AREA...CORNING AND MALDEN...SHOULD MONITOR THIS STORM CLOSELY.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 AM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL DELAPLAINE 36.23N 90.73W
05/08/2009 E0.88 INCH GREENE AR PUBLIC
0350 PM HAIL 5 NNW PARAGOULD 36.12N 90.55W
05/08/2009 E0.75 INCH GREENE AR PUBLIC
0405 PM TSTM WND GST 5 NE PARAGOULD 36.11N 90.45W
05/08/2009 E60.00 MPH GREENE AR PUBLIC
0420 PM HAIL ARBYRD 36.05N 90.24W
05/08/2009 E0.75 INCH DUNKLIN MO PUBLIC
1207 AM HAIL 3 S KENNETT 36.20N 90.05W
05/09/2009 M0.88 INCH DUNKLIN MO LAW ENFORCEMENT
ACCOMPANIED BY 45 TO 50 MPH TSTM GUST
&&
DSVPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1226 AM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL DELAPLAINE 36.23N 90.73W
05/08/2009 E0.88 INCH GREENE AR PUBLIC
0350 PM HAIL 5 NNW PARAGOULD 36.12N 90.55W
05/08/2009 E0.75 INCH GREENE AR PUBLIC
0405 PM TSTM WND GST 5 NE PARAGOULD 36.11N 90.45W
05/08/2009 E60.00 MPH GREENE AR PUBLIC
0420 PM HAIL ARBYRD 36.05N 90.24W
05/08/2009 E0.75 INCH DUNKLIN MO PUBLIC
1207 AM HAIL 3 S KENNETT 36.20N 90.05W
05/09/2009 M0.88 INCH DUNKLIN MO LAW ENFORCEMENT
ACCOMPANIED BY 45 TO 50 MPH TSTM GUST
1222 AM HEAVY RAIN 4 NW COOTER 36.09N 89.86W
05/09/2009 E0.50 INCH PEMISCOT MO TRAINED SPOTTER
WALL CLOUD WITH ROTATION...NO FUNNEL YET
&&
DSVPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1255 AM CDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL DELAPLAINE 36.23N 90.73W
05/08/2009 E0.88 INCH GREENE AR PUBLIC
0350 PM HAIL 5 NNW PARAGOULD 36.12N 90.55W
05/08/2009 E0.75 INCH GREENE AR PUBLIC
0405 PM TSTM WND GST 5 NE PARAGOULD 36.11N 90.45W
05/08/2009 E60.00 MPH GREENE AR PUBLIC
0420 PM HAIL ARBYRD 36.05N 90.24W
05/08/2009 E0.75 INCH DUNKLIN MO PUBLIC
1206 AM FLASH FLOOD 6 SW KENNETT 36.18N 90.12W
05/09/2009 DUNKLIN MO TRAINED SPOTTER
3 TO 4 INCHES OF WATER ON ROADWAY...MAKING IT IMPASSABLE
1206 AM TSTM WND GST 6 SW KENNETT 36.18N 90.12W
05/09/2009 E70.00 MPH DUNKLIN MO TRAINED SPOTTER
1207 AM HAIL 3 S KENNETT 36.20N 90.05W
05/09/2009 M0.88 INCH DUNKLIN MO LAW ENFORCEMENT
ACCOMPANIED BY 45 TO 50 MPH TSTM GUST
1222 AM HEAVY RAIN 4 NW COOTER 36.09N 89.86W
05/09/2009 E0.50 INCH PEMISCOT MO TRAINED SPOTTER
WALL CLOUD WITH ROTATION...NO FUNNEL YET
1250 AM FLASH FLOOD MAYNARD 36.42N 90.90W
05/09/2009 RANDOLPH AR LAW ENFORCEMENT
WATER MAKING HWY 115 IMPASSABLE...AND IS APPROACHING THE
NEARBY HOUSES...BUT NOT YET FLOODING THE HOUSES
&&
DSVThe Memphis radar (KNQA), 99 km away, was scanning. The volume nearest the first event began at 06:09 UTC.
4 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Winds were estimated at 60 mph in Yorkville.
Quarter size hail fell near Vaughns Grove.
Heavy rain produced flash flooding in and around Atoka. A home was severely damaged by flooding on Kearns Circle.
Heavy rain produced flash flooding in and around Brownsville. A backyard had 6 inches of moving flood water.
Heavy rain produced flash flooding in Covington. Many streets became impassable due to flood waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173082, 173084, 173085, 173086, 173087, 173095, 173094, 173089.